Pennsylvania, 2010Flooding in Pennsylvania, December 1 to 2, 2010
December 1 to 2, 2010 · NWS PBZ · 4 events in 3 counties and zones
A cold front associated with a surface low pressure system centered over Lake Superior approached the region late Tuesday, November 30th. Abundant moisture and temperatures above freezing ahead of the cold front allowed for most of the precipitation to fall as heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front associated with a surface low pressure system centered over Lake Superior approached the region late Tuesday, November 30th. Abundant moisture and temperatures above freezing ahead of the cold front allowed for most of the precipitation to fall as heavy rain. As much as three inches of rain fell over the region causing the Connoquenessing creek in Beaver, Butler and Lawrence counties to rise above flood stage early Wednesday morning. Homes along the Connoquenessing were evacuated in all three counties as water levels rose and surrounded homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 1, 1:20 AM EST, 10 minutes earlier.
Area forecast discussion, Dec 1, 1:20 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 AM EST WED DEC 1 2010
.SYNOPSIS...
RAIN WILL DIMINISH OVERNIGHT...CHANGING TO SNOW SHOWERS AS A COLD
FRONT MOVES THROUGH EARLY THIS MORNING. TEMPERATURES WILL RETURN
TO SEASONABLE READINGS IN THE WAKE OF THE FRONT.
&&
.NEAR TERM /THROUGH TODAY/...
MODERATE TO OCCASIONALLY HEAVY RAIN WILL CONTINUE TO FALL IN
ADVANCE OF A COLD FRONT ADVANCING ACROSS THE UPPER OHIO VALLEY.
PRIMARY CONCERN CONTINUES TO BE THE PROLONGED RAINFALL, WITH
FRONTOGENETICAL ENHANCEMENT AS THE FRONT PLOUGHS THROUGH. FLOOD
WATCH HAS BEEN ALLOWED TO EXPIRE ACROSS EASTERN OHIO...WITH THE
REMAINING COUNTIES WATCH EXPIRING AT 12Z THIS MORNING. AREAL
FLOODING CONCERN AT THIS POINT CONTINUES TO BE LOCALIZED FLOODING
ALONG AREAS OF POOR DRAINAGE ALONG WITH CREEKS AND STREAMS.
ONCE THE FRONT PASSES, TEMPERATURES WILL BEGIN TO FALL, ALLOWING
PRECIPITATION TO CHANGE FROM RAIN TO SNOW. THIS CHANGEOVER SHOULD
OCCUR LATE TONIGHT ACROSS EASTERN OHIO...AND AFTER SUNRISE
ELSEWHERE. GIVEN WARM GROUND, THINK INCH OR SO ACCUMULATION
POTENTIAL WILL BE RESTRICTED TO THE RIDGES.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
LARGE UPPER LEVEL TROUGH WILL CONTINUE THE CHANCE FOR SCATTERED SNOW
SHOWERS THURSDAY...WITH A LIGHT ACCUMULATION OVER THE RIDGES AND
I-80 NORTHWARD. H8 TEMPERATURES WILL BE SUFFICIENT FOR LAKE
ENHANCED SHOWERS THROUGHOUT THE PERIOD. HOWEVER...BUFKIT MODEL
PROFILES ARE THEN INDICATING A DECREASE IN ACTIVITY FOR THURSDAY
EVENING AS MORE SUFFICIENT MOISTURE REMAINS OVER CANADA AND WIND
DIRECTION IS MORE WEST-SOUTHWESTERLY KEEPING ANY CHANCE OF LAKE
ENHANCED SHSN NORTH. RECENT RUNS OF THE GFS AND SREF ARE
INDICATING A RETURN OF DEEPER MOISTURE AS A SHORTWAVE DIGS SOUTH
ALONG THE BASE OF THE UPPER TROUGH FRIDAY. THIS WILL REINFORCE THE
CHANCE FOR SNOW SHOWERS ONCE AGAIN FOR THE NORTHERN COUNTIES AND
RIDGES AND MAYBE EVEN A FEW FLAKES AS FAR WEST AS PITTSBURGH.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGHOUT THE LATTER HALF
OF THE WEEK AS NORTHWESTERLY WINDS KEEP USHERING COLDER AIR FROM
CANADA INTO THE NORTHEASTERN U.S.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
BLEND OF HPC-PREFERRED ECMWF MODEL OUTPUT...AND NAEFS MODEL OUTPUT
SHOW THE UPPER LEVEL JETSTREAM ACROSS CANADA AND THE NORTHERN U.S.
BECOMING MORE NORTHWESTERLY THIS PERIOD AND THUS ENHANCING THE COLD
UPPER TROUGH ACROSS EASTERN CANADA AND THE GREAT LAKES. THIS WILL
CONTINUE TO KEEP A NORTHWESTERLY FLOW AND BELOW NORMAL TEMPERATURES
FOR SATURDAY AND SATURDAY NIGHT. SNOW SHOWERS SHOULD END FOR THE DAY
ON SATURDAY AS A HIGH PRESSURE RIDGE BUILDS OVER THE OHIO VALLEY AND
UPPER LOW CUTS OFF OVER EASTERN NEW ENGLAND.
THERE IS STILL UNCERTAINTY WHETHER AN EMBEDDED SHORT-WAVE SYSTEM
WILL AFFECT THE UPPER OHIO VALLEY WITH SNOW SHOWERS SUNDAY...BUT
THERE IS INCREASED CONFIDENCE THAT THE DEEPENED COLD UPPER TROUGH
OVER THE GREAT LAKES WILL INDUCE LAKE EFFECT SNOW SHOWERS ACROSS THE
UPPER OHIO VALLEY AND ADJOINING MOUNTAINS INTO TUESDAY.
BASED ON HPC GUIDANCE...AND NAEFS MEDIAN VALUES AND GFS
MOS...FORECASTED DAYTIME HIGHS SUNDAY THROUGH TUESDAY TO BE ABOUT 10
DEGREES COLDER THAN NORMAL AND NIGHTTIME LOWS ABOUT 5 DEGREES COLDER
THAN NORMAL.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
BLEND OF RECENT SURFACE AND RADAR DATA COUPLED WITH HRRR AND NAM
MODEL OUTPUT SHOWED PREFRONTAL BAND OF IFR MODERATE TO HEAVY RAIN
WILL CONTINUE TO MOVE NORTHEASTWARD THROUGH THE UPPER OHIO VALLEY
TONIGHT.
CONCUR WITH BLEND OF HRRR AND NAM MODEL OUTPUT THAT COLD FRONTAL
PASSAGE MAY BE 1-2 HOURS SLOWER THAN EARLIER THINKING. POST
FRONTAL FLIGHT CONDITIONS CAN REMAIN IFR IN LIGHT RAIN FOR 2-3
HOURS. WINDS WILL BE FROM THE SOUTHWEST 10-20 KTS WITH LOW LEVEL
WIND SHEAR ENDING.
DUE TO PREVIOUS HEAVIER RAINFALL...FLIGHT CONDITIONS CAN REMAIN
IFR OVERNIGHT AND ONLY SLOWLY IMPROVE TO MVFR DAYTIME
WEDNESDAY...PARTICULARLY WITHIN THE I-80 CORRIDOR AND NEAR THE
MOUNTAINS...AS COLDER WESTERLY WINDS 10-20 KTS CAUSE THE REMAINING
PRECIPITATION TO CHANGE FROM LIGHT RAIN SHOWERS TO LIGHT SNOW
SHOWERS. SNOW SHOWERS WILL DECREASE IN COVERAGE WEDNESDAY NIGHT BUT
MVFR STRATOCUMULUS CAN REMAIN ACROSS THE UPPER OHIO VALLEY THROUGH
THURSDAY.
RECENT SREF AND ECMWF MODEL OUTPUT SHOW MIDWEST HIGH PRESSURE
SHOULD PROVIDE ENOUGH SUBSIDENCE TO DISSIPATE THE REMAINING
STRATOCUMULUS ACROSS THE UPPER OHIO VALLEY FRIDAY TO PROVIDE
PREVALENT VFR INTO SATURDAY.
RECENT ECMWF AND NAEFS MODEL OUTPUT SHOW AN INCREASING POTENTIAL
FOR A PROLONGED PERIOD OF RESTRICTIONS STARTING SUNDAY OR MONDAY
DUE TO LAKE EFFECT SNOW SHOWERS...DUE TO COLD NORTHWEST WINDS
ACROSS THE GREAT LAKES IN RESPONSE TO A DEEP UPPER LEVEL LOW OVER
EASTERN CANADA.
&&
.HYDROLOGY...
STORM TOTAL RAIN FALLS OF 2 TO 3.5 INCHES IS FORECAST OVER MUCH OF
THE ALLEGHENY...MONONGAHELA...CONEMAUGH...YOUGHIOGHENY...AND CHEAT
RIVER BASINS. RIVER FLOOD WATCHES HAVE BEEN POSTED FOR THE
CONEMAUGH RIVER AT SEWARD...THE YOUGHIOGHENY RIVER AT
CONNELLSVILLE...THE MONONGAHELA RIVER AT
CHARLEROI...ELIZABETH...AND BRADDOCK...AND THE OHIO RIVER AT
PITTSBURGH.
RIVERS WILL RISE RAPIDLY THIS MORNING AND APPROACH FLOOD STAGE TODAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR MDZ001.
OH...NONE.
PA...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR PAZ007>009-013>016-
020>023-029-031-073>076.
WV...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR WVZ001>004-012-
021>023-041.
&&Hazardous weather outlook, Dec 1, 1:09 AM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
109 AM EST WED DEC 1 2010
OHZ039>041-048>050-057>059-068-069-020615-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
109 AM EST WED DEC 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-
021>023-041-020615-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
109 AM EST WED DEC 1 2010
...FLOOD WATCH IN EFFECT UNTIL 7 AM EST THIS MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
AREA RIVERS WILL CREST THURSDAY AND FRIDAY...SEE RIVER PRODUCTS
FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WOODRUM
Flood, Beaver
- When
- December 1, 1:30 AM EST to December 2, 4:30 PM EST
- Where
- Beaver County, 0.59 mi NNW of North Sewickley to 0.35 mi SSE of Frisco
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 40.838, -80.272
Firefighters rescue numerous residents trapped by the rising waters of the Connoquesnessing along Rustic Park Drive. Country Club Drive is closed due to flooding. School also affected.
Flood, Butler
- When
- December 1, 1:40 AM EST to December 2, 4:20 PM EST
- Where
- Butler County, 0.92 mi WSW of Zelienople to 1.04 mi WSW of Eidenau
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- County Official
- Coordinates
- 40.796, -80.147
Flooding in Harmony and Zelienople. Numerous roadways closed.
Flood, Lawrence
- When
- December 1, 1:40 AM EST to December 2, 4:30 PM EST
- Where
- Lawrence County, 0.84 mi SSE of Ellwood City to 1.01 mi SW of Ellwood City
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 40.859, -80.274
Reports of numerous roads closed and at least one bridge in Ellwood City.
Flood, Beaver
- When
- December 1, 1:40 AM EST to December 2, 4:00 PM EST
- Where
- Beaver County, Fombell to 0.36 mi WNW of Fombell
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 40.800, -80.200
Flooding in Fombell closing roadways and requiring people to leave their homes.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Jersey, December 1, 20101 death · $20,000 · 51 kt wind · 2 events
- High Wind and Strong Wind in Vermont, December 1, 20101 injured · $3.5 million · 78 kt wind · 9 events
- Flooding in Pennsylvania, December 1 to 3, 2010$2.0 million · 12 events
- Flash Flooding in Virginia, December 1, 2010$260,000 · 24 events
- Flash Flooding and High Wind in New York, December 1, 2010$180,000 · 50 kt wind · 30 events
- Strong Wind in New York, December 1, 2010$400,000 · 7 events
- Strong Wind in New Jersey, December 1, 2010$114,000 · 21 events
- Flooding in New York, December 1 to 4, 2010$240,000 · 4 events
- Lake-Effect Snow in New York, December 1 to 3, 2010$170,000 · 6 events
- Drought in Texas, December 1 to 31, 2010$103,000 · 8 events
- High Wind and Strong Wind in Connecticut, December 1, 2010$105,000 · 50 kt wind · 2 events
- Debris Flow and Flooding in North Carolina, December 1 to 3, 2010$75,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274409, 274410, 274631, 274633.